Arkansas, 2017

Hail and Damaging Winds in Arkansas, February 27 to 28, 2017

February 27 to 28, 2017 · NWS LZK · 13 events in 7 counties and zones

Severe thunderstorms brought damaging winds and large hail to parts of Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms brought damaging winds and large hail to parts of Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 27, 2:40 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 27, 2:40 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
240 PM CST Mon Feb 27 2017

.SHORT TERM...Tonight Through Thursday Night
Data from local radars indicate scattered convection affecting
southern sections of the forecast area. Additional storms were
noted across northeast Texas and northwest Louisiana. This
activity was located to tne north of a warm front, which will be
moving north overnight. Some addtional activity will be possible
overnight, as a low level jet increases across an increasing
unstable atmosphere.

Forecast concern will be timing, and magnitude of severe
convection to affect the forecast area late Tuesday and Tuesday
night. Forecast soundings for Tuesday afternoon and evening are
quite supportive of supercell development. The question will be if
limited large scale forcing can support discrete celluar
development. An approaching cold front will support QLCS
development, which will sweep from west to east by early
Wednesday.

&&

.LONG TERM...Friday Through Monday
Lingering cool air expected across the area Friday into portions of
Saturday as surface high pressure lingers across the region Friday
before making a slow eastward shift on Saturday. Expect temperatures
to start out seasonal with a slow warming trend taking place.

Aloft, 500mb flow will be mostly zonal with no systems approaching
the state until the Sunday/Monday timeframe. That is when the flow
shifts more southwesterly and a few weak impulses appear to the west
of the state. Some rain chances will be seen Sun/Mon as low pressure
develops in the Plains and a cold front slowly approaches the state.
Decent surface pressure gradient could lead to some stronger
southwesterly winds at the end of the period. &&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     59  76  58  63 /  40  50  60  30
Camden AR         63  81  61  70 /  30  50  60  30
Harrison AR       57  74  49  57 /  40  50  60  20
Hot Springs AR    61  76  56  66 /  30  50  60  20
Little Rock   AR  61  78  60  68 /  30  50  60  30
Monticello AR     64  81  65  72 /  30  40  50  50
Mount Ida AR      62  75  57  63 /  30  50  60  20
Mountain Home AR  57  75  53  60 /  40  50  60  20
Newport AR        59  76  58  64 /  40  60  70  30
Pine Bluff AR     62  80  62  70 /  30  50  60  40
Russellville AR   59  76  56  65 /  30  50  60  20
Searcy AR         59  77  58  68 /  40  50  60  30
Stuttgart AR      61  79  61  69 /  30  50  60  40
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...55 / Long Term...51
Hazardous weather outlook, Feb 27, 12:51 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
1251 PM CST Mon Feb 27 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1251 PM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A few strong storms will be possible this afternoon, along and south
of a line from Gurdon, to Dumas. Frequent lightning, and heavy
rainfall will occur in the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

A cold front will approach the region from the west on Tuesday.
Scattered showers and thunderstorms will develop ahead of the front
on Tuesday afternoon and night. Some storms could become severe.

With cold air moving in aloft, and a high amount of wind energy in
the atmosphere, any severe storms would be capable of producing
large hail and damaging winds. There will also be a risk of
tornadoes, primarily in storms that develop out ahead of the front.

On Tuesday afternoon and night, the area of greatest concern for
severe thunderstorms will be mostly north of a line from Mena, to
Arkadelphia, to Pine Bluff to West Memphis.

The threat of severe thunderstorms will end from west to east on
Wednesday morning, as the front moves out of the state.

.Spotter Information Statement...

Spotter Activation May Be Needed Tuesday.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Feb 27, 12:57 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1257 PM CST MON FEB 27 2017

ARZ066-271930-
Ouachita AR-
1257 PM CST MON FEB 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALHOUN AND SOUTHWESTERN
OUACHITA COUNTIES UNTIL 130 PM CST...

At 1257 PM CST, Doppler radar was tracking a strong thunderstorm over
Stephens, or 9 miles east of McNeil, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Camden...                         Stephens...
Louann...                         Cullendale...
East Camden...                    Kirkland...
Harmony Grove...                  Frenchport...
Elliot...                         Troy...
Fairview in Ouachita County...    Warner...
Buena Vista...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 9312 3353 9311 3368 9272 3363 9274
      3361 9272 3356 9272 3355 9278 3349 9277
      3348 9272 3347 9273 3345 9271 3343 9271
      3337 9284
TIME...MOT...LOC 1857Z 240DEG 49KT 3340 9305

Cavanaugh
Special weather statement, Feb 27, 2:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
205 PM CST MON FEB 27 2017

ARZ062-063-066>068-272100-
Bradley AR-Cleveland AR-Calhoun AR-Dallas AR-Ouachita AR-
205 PM CST MON FEB 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
CLEVELAND...NORTHERN CALHOUN...SOUTHEASTERN DALLAS AND NORTHEASTERN
OUACHITA COUNTIES UNTIL 300 PM CST...

At 205 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Highland Industrial Park to near Hampton.
Movement was northeast at 30 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Camden...                         Warren...
Fordyce...                        Hampton...
Bearden...                        Thornton...
Highland Industrial Park...       Weeks...
Ellisville...                     Tipton...
Harlow...                         Marks Mill State Park...
East Camden...                    Banks...
Tinsman...                        Chambersville...
Eagle Mills...                    Harmony Grove...
Warner...                         Hopeville...

LAT...LON 3389 9243 3371 9197 3356 9206 3352 9238
      3361 9289
TIME...MOT...LOC 2005Z 244DEG 28KT 3363 9268 3360 9242

46

The radar

The Little Rock radar (KLZK), 123 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Cleveland

When
February 27, 3:15 PM CST
Where
Cleveland County, 1.8 mi NW of Rye
Measured
1 in hail
Reported by
Public
Coordinates
33.750, -92.000

Hail, Desha

When
February 27, 4:30 PM CST
Where
Desha County, 0.57 mi W of Watson
Measured
1.25 in hail
Reported by
Public
Coordinates
33.900, -91.260

Thunderstorm Wind, Garland

When
February 28, 5:00 PM CST
Where
Garland County, Hot Springs Village
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.670, -93.000

Trees fell on a house.

Funnel Cloud, Garland

When
February 28, 5:25 PM CST to 5:26 PM CST
Where
Garland County, 0.57 mi E of Blakely
Reported by
Fire Department/Rescue
Coordinates
34.700, -93.060

Hail, Perry

When
February 28, 5:40 PM CST
Where
Perry County, Williams Junction
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.880, -92.770

Hail, Perry

When
February 28, 5:46 PM CST
Where
Perry County, Little Italy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.940, -92.590

Hail, Pulaski

When
February 28, 5:49 PM CST
Where
Pulaski County, Monnie Springs
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.920, -92.490

Hail, Pulaski

When
February 28, 5:55 PM CST
Where
Pulaski County, Monnie Springs
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
34.920, -92.490

Hail, Pulaski

When
February 28, 6:11 PM CST
Where
Pulaski County, Monnie Springs
Measured
2.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.920, -92.490

Hail, Faulkner

When
February 28, 6:15 PM CST
Where
Faulkner County, 0.57 mi E of Vilonia
Measured
1 in hail
Reported by
Public
Coordinates
35.080, -92.210

Thunderstorm Wind, White

When
February 28, 7:00 PM CST
Where
White County, Morning Star
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -91.730

Several trees and power lines were down near Highway 367.

Hail, White

When
February 28, 7:00 PM CST
Where
White County, 1.38 mi S of Essex
Measured
2 in hail
Reported by
Public
Coordinates
35.110, -91.880

Thunderstorm Wind, White

When
February 28, 7:05 PM CST
Where
White County, 0.89 mi SE of Higginson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.190, -91.710

Several trees and power lines were down and damage was noted to a couple of homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682350, 682351, 682352, 682353, 682354, 682355, 682371, 682375, 682658, 682377, 682379, 682381, 682384.